New York, 2019

Damaging Wind in New York, August 9, 2019

August 9, 2019 · NWS BGM · 1 event in 1 county or zone

A cluster of thunderstorms dropped into portions of Central New York during the evening of the 9th. One of these thunderstorms became severe and produced minor tree damage in the Syracuse area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cluster of thunderstorms dropped into portions of Central New York during the evening of the 9th. One of these thunderstorms became severe and produced minor tree damage in the Syracuse area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 3:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
400 PM EDT Fri Aug 9 2019

.SYNOPSIS...
The weather will be cool and mostly dry through Saturday, other
than a few rain showers at times in parts of Central New York.
High pressure dominates the region Sunday into Monday before the
pattern becomes active into the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
215 PM Update...
Cool breezy and mainly dry weather will prevail through the near
term, with just a few showers mainly in Central New York at
times.

A large upper low is spinning over northern Ontario-Quebec,
with small shortwaves pivoting around it and through our region.
The air mass will be cool yet dry, which will limit coverage of
any showers during shortwave passages. One of those shortwaves
will cross Lake Ontario this afternoon-early evening, resulting
in scattered showers and isolated thunder in parts of Central
NY; especially the NY Thruway corridor. The air mass is actually
chilly enough for lake-enhancement to occur overnight into
Saturday morning, to keep isolated to scattered showers going
east-southeast of Lake Ontario. Diurnal heating will cause a
final few showers to pop during the day yet also entrainment of
very dry air which will diminish that activity by late
afternoon.

Lows tonight will be 50s, followed by highs of 70s Saturday.
Some higher elevations will not even get out of the 60s. Though
northwest winds will gust into the 15-25 mph range again
Saturday, decoupling will occur Saturday night with a clearing
sky. This will set up a good radiational cooling night with lows
of upper 40s-lower 50s for most locations by dawn Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Generally quiet weather expected through this period.
Upper level trough departs off into northern New England on
Sunday, as upper level heights rise over central NY and NE PA.
Surface high also builds into the region from the Ohio Valley,
as surface winds back from northwest to west by afternoon.
Could see some lingering clouds off the lakes and into the
upslope areas of the Susquehanna region and western Catskills
during the morning or early afternoon. As the ridging begins to
dominate later in the day, we should see mostly sunny skies.
Seasonable temperatures, with highs reaching the upper 70s to
low 80s.

Warm frontal boundary slowly moves through the region
from the Ohio Valley later Sunday night into Monday. Surface dew
points gradually rise back into the lower 60s by Monday
afternoon. Will see some increase in cloud cover, but still
partly cloudy. Also, cannot rule out a stray shower or
thunderstorm after midnight and through the day Monday...especially
northwest of Binghamton. Much of the area looks to remain dry.
Mild, with lows 55-60 and highs in the low to mid-80s.

The warm front becomes a stationary boundary, likely across the
northern portion of the CWA Monday evening. Latest guidance is
in good agreement that a surface wave will ride along this
boundary across the upper Ohio Valley/ Lower Great Lakes. However
there are still timing differences. The 12z GFS is much faster
than the ECMWF and has a stronger low pressure center. The track
of the surface low is also further north on the GFS, compared
to the ECMWF. The 12z GFS tracks a 997mb low near Toronto by 12z
Tuesday (which would spread rain over our entire area before
daybreak Tuesday)...meanwhile the 12z ECMWF shows a 1007mb low
just south of Toledo OH at this time (and basically holds off
any rain to our SW Monday night). Went very close to WPC
guidance for the Monday night period, as it seems to be a good
compromise at this time. This solution brings in a chance of
rain showers from Binghamton--Ithaca--Scranton south and
west...with only slight chance PoPs off to the northeast. Mild
south winds and increasing clouds keep temperatures in the upper
50s to lower 60s overnight.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

Above mentioned low pressure wave continues to move across the
region during the day Tuesday. Again, there remain differences
in the timing and especially track of this low. The GFS is
further north and would put our area into the warm sector of
this system, with enough instability for thunderstorms. The
ECMWF tracks the low south of our area and would perhaps only
have some elevated instability around. Again, felt the best way
to handle the model differences was with a blend (close to WPC
and Superblend guidance). This gave higher end chance PoPs
areawide, with rain showers north and a chance of thunderstorms
south. Temperatures should still manage to rise into the upper
70s and low 80s, along with humid dew points in the low to mid-
60s.

After this more defined wave of low pressure moves off to the
east Tuesday night, guidance is in fairly good agreement that
our area will be under a very broad, and weak upper trough; with
500mb heights still around 580dm midweek. There could be enough
lingering instability around on Wednesday for a shower or
thunderstorm. By Thursday, even the weak upper level tough
begins to move away, with heights rising as a ridge builds in
from the central US and Ohio Valley. Therefore, at this time,
mainly dry weather is expected Thursday into Friday.
Temperatures are forecast to be very steady mid to late
week...with lows mainly in the 50s to low 60s. Highs are
forecast to be seasonable in the mid-70s to lower 80s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are generally expected for this TAF period. Weak
disturbances will bring a few scattered showers to KRME-KSYR
this evening, and again for a time in the morning at KSYR, but
they are not expected to actually cause restrictions. There is
also a small chance of embedded thunder this evening KSYR- KRME
but confidence is much too low to include in TAFs; watch for
amendments. West-northwest winds of 8-12 knots with higher
gusts, will slacken to a light westerly tonight, before
returning again late Saturday morning.

Outlook...
Late Saturday through Monday night...Mainly VFR, except predawn
valley fog possible at KELM each morning.

Tuesday through Wednesday...Chance of showers and thunderstorms
with associated restrictions as a system moves through the area.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MDP
Hazardous weather outlook, Aug 9, 1:22 PM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
222 PM EDT Fri Aug 9 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
222 PM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 5:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
652 PM EDT Fri Aug 9 2019

NYZ017-018-092330-
Onondaga NY-Southern Cayuga NY-
652 PM EDT Fri Aug 9 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL CAYUGA AND
NORTHERN ONONDAGA COUNTIES UNTIL 730 PM EDT...

At 652 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cato, or 12 miles north of Auburn, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Van Buren,
Baldwinsville, North Syracuse and Solvay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4322 7609 4320 7608 4320 7605 4317 7598
      4298 7595 4300 7665 4302 7665 4303 7649
      4323 7647 4323 7630 4320 7628 4321 7626
      4324 7627 4324 7626 4320 7622 4322 7620
      4326 7621 4326 7619
TIME...MOT...LOC 2252Z 264DEG 31KT 4311 7656

RRM
Special weather statement, Aug 9, 6:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
728 PM EDT Fri Aug 9 2019

NYZ009-018-036-037-100015-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
728 PM EDT Fri Aug 9 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 815 PM
EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Syracuse, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Rome, Cicero, De Witt, Sullivan, Oneida,
Lenox and North Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4290 7551 4297 7626 4319 7625 4319 7602
      4318 7601 4318 7594 4316 7592 4315 7589
      4319 7587 4319 7551
TIME...MOT...LOC 2327Z 269DEG 34KT 4306 7616

RRM

The radar

The Ft Drum radar (KTYX), 88 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
August 9, 6:30 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.040, -76.140

Strong thunderstorm winds brought down a couple of trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854270.